Georgia, 2006

Strong Wind in Georgia, January 14, 2006

January 14, 2006 · NWS FFC · 2 events in 2 counties and zones

A strong cold front and closed upper low brought very strong northwest winds to North Georgia. Measured wind speeds were sustained in the 20 to 30 mph range with gusts in excess of 40 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front and closed upper low brought very strong northwest winds to North Georgia. Measured wind speeds were sustained in the 20 to 30 mph range with gusts in excess of 40 mph. Higher elevations likely experienced even higher wind speeds. Below are some of the specific damages reported with this event:Gilmer county - A couple of trees were blown down within the county. Ellijay measured a wind gust of 26 mph, but is located in a valley (reported by the 911 center).Union county - Six to eight trees reported down in the Suches area, where winds gusted in the 30 to 35 mph range (reported by the Emergency Management Director).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 14, 5:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 14, 5:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST SAT JAN 14 2006

.SHORT TERM...(TODAY THROUGH MONDAY)
DEEP UPPER TROUGH CROSSING SOUTHEAST STATES TODAY. STRONG COLD
ADVECTION PATTERN PERSISTING THROUGHOUT THE DAY AND HAVE STAYED
CLOSE TO COOL SIDE OF GUIDANCE NUMBERS. STRONG WINDS WILL CONTINUE
TO AFFECT THE CWA TODAY AND THIS EVENING AS 850 MB JET NEAR 60 KTS
MOVES ACROSS THE AREA. HAVE CONTINUED WITH THE WIND ADVISORY EXCEPT
HIGH WIND WARNING FOR THE NORTHEAST MOUNTAINS. TROUGH MOVING OFF THE
ATLANTIC COAST TONIGHT AND UPPER RIDGING BUILDING BACK INTO THE CWA
FOR SUNDAY. UPPER FLOW RAPIDLY BECOMES SOUTHWEST LATE SUNDAY.
MOISTURE RETURN INDICATED FOR NORTH AND WESTERN ZONES SUNDAY NIGHT
AND MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
NEXT TROUGH DROPPING INTO THE CENTRAL STATES MONDAY AND TUESDAY.
SOUTHWEST WINDS BRINGING BACK DEEPER MOISTURE DURING THIS TIME AND
HAVE LEFT CHANCE TO LIKELY POPS FOR MONDAY NIGHT AND TUESDAY.
STRONG DYNAMICS SUPPORT MENTION OF THUNDER FOR THE CWA TUESDAY.
LOOKS LIKE A DRY DAY THURSDAY. NEXT SHIFT MAY WANT TO TAKE ANOTHER
LOOK AT FRIDAY. SOME QUESTION AS TO HOW FAST NEXT WEEKEND SYSTEM
WILL AFFECT OUR AREA.

&&

.AVIATION...
BIGGEST CONCERN THIS MORNING IS THE STRONG NW WINDS. EXPECTING WINDS
TO GET UP TO 25KT SUSTAINED WITH GUST 35 TO 40KT BY THIS AFTERNOON.
WILL SEE LOW CLOUDS THIS MORNING BEGIN TO SCT OUT BY 14Z-15Z AND
BECOME SKC BY 16Z-17Z. VSBYS SHOULD STAY P6SM ALL DAY. MAY SEE SOME
VERY LIGHT MIXED PRECIP THIS MORNING BUT NOTHING THAT WOULD HINDER
VSBYS.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         45  31  56  44 /   5   5   0  10
ATHENS          51  30  58  40 /   5   5   5  10
GAINESVILLE     44  29  57  40 /   5   5   0  20
ROME            45  26  55  39 /  20   0   0  20
COLUMBUS        53  32  58  43 /   0   5   0   5
MACON           51  30  57  39 /   5   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR
BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL
...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...FORSYTH...GLASCOCK...
GORDON...GREENE...GWINNETT...HALL...HANCOCK...HARALSON...HARRIS...
HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY ...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PICKENS...PIKE...
POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALKER...
WALTON... WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITFIELD...WILCOX...W ILKES...WILKINSON.

HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR DAWSON...FANNIN...
GILMER...LUMPKIN...MURRAY...TOWNS...UNION...WHITE.

&&

41
Hazardous weather outlook, Jan 14, 6:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EST SAT JAN 14 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY

...HIGH WINDS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THROUGH
TONIGHT...

.SYNOPSIS...
GUSTY NORTHWEST WINDS IN THE WAKE OF THE STRONG COLD FRONT THAT WENT
THROUGH THE AREA FRIDAY WILL BRING COLDER AIR INTO THE STATE TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM STRONG GUSTY WINDS WILL BE SOME MINOR
DAMAGE TO TREES AND UNSECURED OBJECTS SUCH AS SMALL OUT BUILDINGS
AND OUTDOOR FURNITURE. HIGH PROFILE VEHICLES...PARTICULARLY THOSE
TRAVELING ON NORTH TO SOUTH ROADWAYS WILL BE SUSCEPTIBLE TO
STRONG WINDS.

.DISCUSSION...
VERY STRONG WINDS ARE EXPECTED TO DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA TODAY BEHIND THE STRONG COLD FRONT THAT MOVED EAST THROUGH
THE STATE FRIDAY. SUNNY SKIES WILL ALLOW WINDS ALOFT TO MIX DOWN TO
THE GROUND THROUGH THIS EVENING. WEST TO NORTHWEST WINDS WILL RANGE
BETWEEN 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH LIKELY. THE
STRONGEST WINDS WILL PROBABLY BE IN THE NORTHEAST PORTION OF THE
STATE WHERE GUSTS MAY EXCEED 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY
OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Gilmer

When
January 14, 9:00 AM EST to 7:00 PM EST
Where
Gilmer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Strong Wind, Union

When
January 14, 9:00 AM EST to 7:00 PM EST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492715, 5492716.